Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 212, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 19, 2005, 11:12 AM CDT for Lincoln County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2005, 11:12 AM CDT (16:12 UTC)
- Expired
- Aug 19, 2005, 12:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1390 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1756 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:59 AM CDT, 7 hours 13 minutes earlier.
Area forecast discussion, Aug 19, 3:59 AM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 359 AM CDT FRI AUG 19 2005 .DISCUSSION... ANOTHER HOT/HUMID DAY IS ON TAP FOR ONE MORE DAY, BEFORE FRONTAL BOUNDARY MOVES SOUTH ACROSS THE FORECAST AREA ON SATURDAY AND SUNDAY. ONGOING CONVECTION IS BEING SUSTAINED BY VEERING LOW-LEVEL JET OVER RESIDUAL OUTFLOW BOUNDARY, AND SHOULD REMAIN JUST NORTH OF THE FORECAST AREA THIS MORNING. FRONTAL BOUNDARY WILL RETREAT NORTHWARD SOME TODAY IN RESPONSE TO GOOD SOUTHERLY FLOW, SETTING UP ACROSS THE NORTHWEST HALF OF KANSAS. LEFT SLIGHT CHANCE OF THUNDERSTORM IN ACROSS MAINLY CENTRAL KANSAS FOR THIS AFTERNOON TO ACCOUNT FOR THIS. INSTABILITY AND DEEP LAYER SHEAR WILL BE SIMILAR TO LAST COUPLE DAYS, SO CANNOT RULE OUT AN ISOLATED STRONG/SEVERE THUNDERSTORM OR TWO ALONG THE WEAK FRONTAL ZONE. MID/UPPER TROUGH WILL PROGRESS EAST ACROSS THE NORTHERN PLAINS, EFFECTIVELY PUSHING A COLD FRONT ACROSS THE FORECAST AREA SATURDAY. LEFT MODEST TO HIGH CHANCE POPS IN THE FORECAST TONIGHT THROUGH SATURDAY. SURFACE FRONTAL BOUNDARY SHOULD BE SOUTH OF THE FORECAST AREA BY SATURDAY NIGHT. HOWEVER, 850MB BAROCLINIC ZONE/FRONT WILL STILL BE ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA, ALLOWING FOR LINGERING SLIGHT CHANCE/CHANCE THUNDERSTORMS THROUGH SUNDAY NIGHT ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. THINKING THE BEST CHANCE FOR WIDESPREAD SHOWERS/THUNDERSTORMS WILL BE TONIGHT AND SATURDAY, WHEN THE COLD FRONT GETS THE BEST PUSH SOUTH. KEPT SLIGHT CHANCE POPS IN ACROSS THE FORECAST AREA FOR NEXT THURSDAY AND THURSDAY NIGHT, AS ECMWF AND GFS ARE HINTING AT ANOTHER POWERFUL NORTHERN PLAINS SHORTWAVE TO PROGRESS A COLD FRONT SOUTH ACROSS THE PLAINS. DID NOT MAKE TOO MANY CHANGES TO THIS PERIOD, AS TIMING OF COLD FRONT IS STILL TO BE DETERMINED, WITH GFS BEING FASTER THAN ECMWF. AT THE VERY EARLIEST IT WOULD BE LATE WEDNESDAY NIGHT OR EARLY THURSDAY. TEMPERATURES WILL BE UP AND DOWN THROUGHOUT THE FORECAST PERIOD. AFTER ANOTHER HOT/HUMID ONE TODAY, HIGHS SHOULD DROP INTO THE MID 80S MOST AREAS SUNDAY THROUGH TUESDAY. CENTRAL KANSAS SHOULD START FEELING THE COOLING EFFECTS AS EARLY AS SATURDAY AFTERNOON. LOWS SHOULD BE IN THE LOW TO MID 60S. TEMPERATURES WILL WARM BACK UP TO AT LEAST NEAR 90F BY MID WEEK, AHEAD OF THE NEXT FRONTAL BOUNDARY. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 98 75 89 66 / 10 30 40 30 HUTCHINSON 98 74 86 64 / 20 40 40 30 NEWTON 98 74 86 64 / 10 40 40 30 ELDORADO 98 75 88 65 / 10 30 40 30 WINFIELD-KWLD 99 76 94 67 / 10 20 40 40 RUSSELL 97 66 84 62 / 20 50 30 20 GREAT BEND 97 69 84 63 / 20 40 30 20 SALINA 97 68 84 62 / 20 50 30 20 MCPHERSON 98 73 85 63 / 20 50 30 20 COFFEYVILLE 99 76 92 67 / 10 20 40 40 CHANUTE 99 76 88 66 / 10 20 40 30 IOLA 98 75 87 65 / 10 30 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && KETCHAM/KLEINSASSER
Hazardous weather outlook, Aug 19, 5:46 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 546 AM CDT FRI AUG 19 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 546 AM CDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT AFTERNOON HEAT INDICES WILL TOP 105 DEGREES GENERALLY ALONG AND EAST OF THE KANSAS TURNPIKE. THERE WILL BE A SLIGHT CHANCE FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON, GENERALLY ALONG AND NORTHWEST OF A LINE EXTENDING FROM HUTCHINSON TO HILLSBORO. THE MAIN THREATS WILL BE HAIL UP TO THE SIZE OF QUARTERS AND WINDS GUSTS TO 60 MPH. A BETTER CHANCE OF THUNDERSTORMS WILL ARRIVE TONIGHT, AS A COLD FRONT APPROACHES THE AREA FROM THE NORTHWEST. A FEW SEVERE STORMS WILL BE POSSIBLE NORTH OF HIGHWAY 50, ESPECIALLY BEFORE MIDNIGHT. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. AFTER MIDNIGHT, THE MAIN THREAT MAY TRANSITION TO LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES OF THUNDERSTORMS WILL LINGER SATURDAY THROUGH SUNDAY NIGHT, THE BEST CHANCES OCCURRING ON SATURDAY. A FEW SEVERE STORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH SATURDAY EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. SLIGHT CHANCES FOR THUNDERSTORMS CAN BE EXPECTED BY NEXT THURSDAY, THOUGH IT IS TOO EARLY TO SPECULATE ON THE TYPE OR MAGNITUDE OF ANY SEVERE RISK. .SPOTTER INFORMATION STATEMENT... DUE TO THE EXPECTED ISOLATED NATURE OF THUNDERSTORMS, SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KLEINSASSER
In the hours before
Local storm report, Aug 19, 8:24 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
824 AM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 1 W ZENDA 37.44N 98.30W
08/18/2005 KINGMAN KS BROADCAST MEDIA
HAY BARN DESTROYED
&&
RHESpecial weather statement, Aug 19, 11:07 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1107 AM CDT FRI AUG 19 2005 KSZ033-191700- LINCOLN- 1107 AM CDT FRI AUG 19 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY... AT 1104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF SYLVAN GROVE...OR 17 MILES WEST OF LINCOLN...AND MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:57 PM CDT | Tornado Warning | ICT | Barton | 48 min |
| Aug 19, 4:05 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 51 min |
| Aug 19, 4:37 PM CDT | Tornado Warning | ICT | Barton | 23 min |
| Aug 19, 4:42 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 63 min |
| Aug 19, 4:56 PM CDT | Tornado Warning | ICT | Barton, Ellsworth, Rice | 34 min |
| Aug 19, 5:28 PM CDT | Tornado Warning | ICT | Ellsworth, Rice | 33 min |
| Aug 19, 5:40 PM CDT | Tornado Warning | ICT | McPherson, Saline | 60 min |
| Aug 19, 6:33 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.